MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK PRIMARY TOTAL KNEE SYSTEM; TIBIAL TRAY FIX CEMENTED S.5R

MEDACTA INTERNATIONAL SA GMK PRIMARY TOTAL KNEE SYSTEM; TIBIAL TRAY FIX CEMENTED S.5R
Model Number 02.07.1205R
Medical Device Problem Codes Loosening of Implant Not Related to Bone-Ingrowth (4002); Implant subsidence (4078)
Health Effect - Clinical Code Aseptic loosening (4883)
Date of Event 01/27/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 27 jan 2026 gmk-sphere 02.07.1205r tibial tray fix cemented s.5r (k090988) lot.1909611: (b)(4) items manufactured and released on 26 feb 2020.Expiration date: 15 feb 2025.No anomalies were identified related to the problem under review.To date, (b)(4) items from the same lot have been sold, with no similar reported events during the review period.Gmk-sphere 02.12.0513crr gmk sphere cr tibial insert s5r 13mm (k181635) lot.1901359: (b)(4) items manufactured and released on 29 mar 2019.Expiration date: 13 mar 2024.No anomalies were identified related to the problem under review.To date, (b)(4) items from the same lot have been sold, with no similar reported events during the review period.Gmk-sphere 02.12.0005r gmk-sphere femoral component cemented - 5r (k121416) lot.1904591: (b)(4) items manufactured and released on 19 sep 2019.Expiration date: 07 sep 2024.No anomalies were identified related to the problem under review.To date, all items from the same lot have been sold, with no similar reported events during the review period.Clinical evaluation the revision surgery performed 5 years and 7 months after primary total knee arthroplasty is consistent with a late failure scenario.The available radiographic images show medial tibial subsidence with varus tilting of the tibial component and radiolucent lines around the tibial stem, suggestive of progressive loosening.The bone appears radiographically irregular and inhomogeneous, with areas of rarefaction and osteophytic changes, which may indicate suboptimal bone quality despite the patient`s relatively young age.Aseptic loosening is a literature-described adverse event following primary total knee arthroplasty, and its causes are often difficult to determine.Potential contributing factors may include patient-related conditions and procedural aspects, such as a cementation that may have contributed to the progression of loosening over time under chronic loading conditions.In this regard, the absence of visible residual cement on the available images may support a hypothesis of progressive loss of the cement-bone interface over time.The tibial tray subsidence may have occurred secondary to loosening and may have been favored by the patient`s bone condition.The observed scoring and pitting of the polyethylene insert are consistent with in vivo wear in the context of component loosening and may also have been influenced by potential third-body wear related to bone or cement debris.Overall, the findings support a multifactorial etiology, with no evidence of device malfunction or abnormal performance.Investigation r&d project manager total knee revision surgery was performed 5 years and 7 months following the primary cemented total knee arthroplasty, due to tibial subsidence and femoral loosening.Review of the photographic documentation of the explanted components indicates no observable residual cement on the distal surface of the tibial baseplate or on the internal fixation surfaces of the femoral component, both of which are intended for cemented fixation.The articular surface of the tibial insert demonstrates evidence of scoring and pitting.This may be consistent with a third-body wear mechanism, caused by presence of third-body particles, potentially cement debris progressively interposed between the articulation surfaces.The cementation process is subject to multiple variables that may impact fixation outcomes, including, but not limited to, implant and operating room temperature, cement mixing and application timing, component insertion technique, presence of blood, fluids, or other contaminants at the bone-cement or implant-cement interfaces, deviations in cement handling or preparation, transportation or storage conditions (including transient exposure to elevated temperatures), and other procedural or environmental factors independent of device design or manufacture.Based on the information currently available, there is insufficient evidence to establish a definitive root cause or to attribute the event to a manufacturing defect or device malfunction.
 
Event or Problem Description
Revision surgery was performed 5 years and 7 months after the primary surgery due to medial tibial subsidence and femoral loosening.Both components were loose at the cement mantle.Additionally, the insert showed signs of scoring and pitting.
 
Additional Manufacturer Narrative
The device has been returned on 27 april 2026 to medacta international.Investigation performed by medacta knee r&d project manager: review of the photographic documentation of the explanted components indicates no observable residual cement on the distal surface of the tibial baseplate or on the internal fixation surfaces of the femoral component, both of which are intended for cemented fixation.The articular surface of the tibial insert demonstrates evidence of scoring and pitting.This may be consistent with a third-body wear mechanism, caused by presence of third-body particles, potentially cement debris progressively interposed between the articulation surfaces.The cementation process is subject to multiple variables that may impact fixation outcomes, including, but not limited to, implant and operating room temperature, cement mixing and application timing, component insertion technique, presence of blood, fluids, or other contaminants at the bone-cement or implant-cement interfaces, deviations in cement handling or preparation, transportation or storage conditions (including transient exposure to elevated temperatures), and other procedural or environmental factors independent of device design or manufacture.Based on the information currently available, there is insufficient evidence to establish a definitive root cause or to attribute the event to a manufacturing defect or device malfunction.Root cause: the investigation does not indicate any potential manufacturing related issue or systemic deficiency.Although a precise root cause cannot be established and the device manufacturing records do not show any discrepancy, a possible root cause could be the progressive loss of the bone-cement interface in the cemented fixation, probably due to a fixation failure, leading to aseptic loosening and subsequent tibial component subsidence under chronic loading conditions.This process may have been favored by patient-related factors such as suboptimal bone quality and by procedural variables associated with the cementation technique.No evidence was identified to suggest a manufacturing defect or abnormal device performance.

Brand Name
GMK PRIMARY TOTAL KNEE SYSTEM
Common Device Name
TIBIAL TRAY FIX CEMENTED S.5R
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro 6874
SZ  6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro 6874
SZ   6874
MDR Report Key24429836
Report Number3005180920-2026-00109
Device Sequence Number10304350
Product Code JWH
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K090988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2026
Reporter Type Manufacturer
Report Source Company Representative
Type of Report Initial,Followup
Report Date (Section B) 05/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/15/2025
Device Model Number02.07.1205R
Device Lot Number1909611
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2026
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/24/2026
Supplement Report FDA Received Date05/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight239 LB
Patient RaceWhite